|Topic:||22. Non Pulmonary Critical Care / Adult / Case Report / Critical Care (CC)|
|Authors:||M.M. Howsare, F. Harden, K. El-Kersh; Louisville, KY/US|
Fanconi’s syndrome may be heritable or acquired. The acquired form is caused by numerous medication classes including nucleotide reverse transcriptase inhibitors. We report an unusual presentation of Tenofovir induced Fanconi syndrome.
A 46-year-old Caucasian male presented with acute onset of muscle weakness involving all four extremities of one day duration. Also, he noted polyuria, polydipsia, and increased fatigue for few days. The patient was diagnosed with human immunodeficiency virus (HIV) infection twelve years ago and he has been maintained on antiretroviral therapy (ART) consisting of darunavir, ritonavir, and emtricitabine-tenofovir disoproxil with good response and an undetectable viral load. Physical examination revealed dehydration, stable vital signs with no respiratory distress. Muscle powers were noted to be 2/5 in all four extremities with reduced deep tendon reflex but with intact sensation. Serum sodium was 139 meq/L, serum potassium 1.3meq/L, serum chloride 111meq/L, serum bicarbonate 17meq/L, and serum glucose of 111mg/dL. Phosphorus was also decreased at 1.2mg/dL. Urine studies showed evidence of glycosuria and proteinuria. Fanconi syndrome (FS) leading to hypokalemic paralysis was suspected given the clinical picture including hypokalemia, hypophosphatemia, hyperchloremic metabolic acidosis, proteinuria, and glycosuria. The ART was held and the patient was admitted to the intensive care unit. The patient was monitored closely and he received intravenous fluid and numerous potassium supplementations via both oral and intravenous routes with subsequent dramatic improvement of muscle power in all four extremities.
Tenofovir is a nucleotide reverse transcriptase inhibitor that is widely used in HIV treatment. Tenofovir induced FS is an uncommon complication. Furthermore, tenofovir induced FS presenting as hypokalemic paralysis is very rare and few cases have been reported in the literature. Fanconi syndrome results from generalized proximal renal tubular dysfunction with subsequent impaired reabsorption of multiple solutes. Although the exact mechanism of tenofovir induced Fanconi syndrome is not clear, it is proposed to be due to tenofovir induced injury to the proximal renal tubules. Our case highlights a rare complication of a commonly used drug. Clinicians delivering care to patients with HIV need to be aware of this rare complication. When initiating tenofovir, it is common practice to closely follow the patients’ serum electrolytes and urinalysis for the first 12-18 months, however, as in the case with our patient FS may develop at any time. Treatment includes stopping the offending agent and careful monitoring and replacement of electrolytes.